Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 103, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 29, 2005, 3:56 PM CDT for Grant County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2005, 3:56 PM CDT (20:56 UTC)
- Expired
- Jun 29, 2005, 4:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Grant County, SD
The radar
The Aberdeen radar (KABR), 132 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 11:30 AM CDT | Tornado Watch | SPC | 7 hr |
| Jun 29, 3:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 432 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:30 PM CDT, 26 minutes earlier.
Area forecast discussion, Jun 29, 3:30 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
330 PM CDT WED JUN 29 2005
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
MAIN FOCUS FOR THE SHORT TERM WILL BE ON PRECIPITATION TONIGHT INTO
THURSDAY. CURRENTLY HAVE AN UPPER TROUGH PUSHING THROUGH THE
NORTHERN PLAINS...WITH A SURFACE REFLECTION CENTERED OVER THE
EASTERN DAKOTAS. ASSOCIATED COLD FRONT JUST PAST KMBG AND KPIR AT
THIS TIME...WITH SOME WARM SECTOR THUNDERSTORMS PUSHING EAST FROM
KABR. EXPECT THUNDERSTORMS THREAT TO CONTINUE TO PROGRESS EAST AS
THE COLD FRONT SLIDES THROUGH THE REST OF THE STATE TONIGHT. SOME
SHOWER ACTIVITY NOTED BEHIND THE FRONT OVER WESTERN SOUTH
DAKOTA...EXPECT THIS AREA OF SHOWERS TO PUSH THROUGH THE WESTERN CWA
THIS EVENING...AND INTO THE EASTERN CWA OVERNIGHT. CENTER OF THE LOW
WILL PUSH OFF TO THE NORTHEAST INTO THURSDAY...WITH SOME RESIDUAL
SHOWER ACTIVITY EXPECTED ACROSS NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA FROM WRAP-AROUND MOISTURE AND UPPER JET STREAK
OVER THE AREA. SYSTEM THEN LIFTS EAST OVER THE GREAT LAKES
REGION...WITH PRECIP AND CLOUD COVER ALL EXPECTED TO CLEAR BY
THURSDAY AFTERNOON AND INTO THE EVENING. UPPER LEVEL RIDGING THEN
TAKES CONTROL OF THE WESTERN AND CENTRAL PORTIONS OF THE US THROUGH
FRIDAY. H85 TEMPS DROP OFF PRETTY GOOD BEHIND THE FRONT
TONIGHT...WITH TEMPS DROPPING FROM THE MID TEENS TODAY...INTO THE
8-10C RANGE BY MIDDAY THURSDAY. THEREFORE WITH CLOUDS...PRECIP...AND
THE COOLER AIR IN PLACE...SHOULD SEE SIGNIFICANTLY COOLER TEMPS
ACROSS THE CWA FOR THURSDAY. EXPECT TEMPS ONLY IN THE 70S ACROSS THE
CWA THURSDAY...AND WITH THE CLEARING THURSDAY NIGHT MIN TEMPS ONLY
IN THE LOWER TO MID 50S. HOWEVER TEMPS REBOUND NICELY INTO FRIDAY
WITH H85 TEMPS BACK INTO THE MID TEENS...AND MAX TEMPS EXPECTED TO
WARM INTO THE UPPER 70S TO MID 80S.
SOME PRETTY STRONG WINDS ARE EXPECTED BEHIND THE COLD FRONT THIS
EVENING...ESPECIALLY WITH A GOOD TIGHT PRESSURE GRADIENT AS WELL.
THEREFORE HAVE OPTED TO GO WITH A WIND ADVISORY FOR CENTRAL AND
NORTH CENTRAL SOUTH DAKOTA...WITH WINDS EXPECTED TO BE 25 TO 35 MPH
AND PRETTY GOOD GUSTS THROUGH THIS EVENING.
.LONG TERM...SUNDAY THROUGH WEDNESDAY
EXTENDED DID NOT GET A LONG LOOK TODAY WITH ONGOING SEVERE WEATHER
AND PROBLEMS WITH GFE. BASICALLY LEFT WHAT WAS ALREADY GOING FOR
THIS PERIOD. MAIN FEATURE IN THE EXTENDED IS A WAVE MOVING THROUGH
SUNDAY AFTERNOON AND NIGHT THAT DGEX AND GFS ADVERTISE. A SURFACE
COLD FRONT MOVES THROUGH DURING THIS TIME ALSO. HIGH PRESSURE THEN
TRIES TO BUILD IN UNDER A MOSTLY WNW UPPER FLOW PATTERN. WAA RETURNS
AGAIN FOR TUESDAY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FOR WESTERN COUNTIES FROM 3 PM CDT THROUGH
MIDNIGHT CDT.
MN...NONE.
&&
ALBRECHT/TARVERHazardous weather outlook, Jun 29, 5:03 AM CDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 503 AM CDT WED JUN 29 2005 MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-301002- BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK- GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE- 503 AM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS MORNING...AND POSSIBLY AGAIN THIS AFTERNOON. SEVERE STORMS WILL BE POSSIBLE WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. TORNADOES WILL BE POSSIBLE AS WELL THIS AFTERNOON IN THE FAR EASTERN AREAS. HEAVY RAIN FROM THE THUNDERSTORMS MAY CAUSE LOCAL FLOODING IN AREAS THAT HAVE RECEIVED ABUNDANT RAINFALL RECENTLY. THE THREAT OF THUNDERSTORMS IS EXPECTED TO END BY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. SDZ003-004-009-015-016-033>035-045-048-301002- CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY- WALWORTH- 503 AM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...ESPECIALLY THIS MORNING. THE PRIMARY THREAT WILL BE LIGHTNING. WINDS ARE EXPECTED TO INCREASE FROM THE WEST LATE THIS AFTERNOON BEHIND A COLD FRONT. WINDS OF 25 TO 35 MPH ARE EXPECTED WITH GUSTS UP TO 50 MPH POSSIBLE. THE WINDS ARE EXPECTED TO DIMINISH TO 20 TO 25 MPH LATE IN THE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. KNUTSVIG
In the hours before
Local storm report, Jun 29, 10:03 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1003 AM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM HAIL 4 NNE VICTOR 45.92N 96.80W
06/29/2005 1.00 INCH ROBERTS SD CO-OP OBSERVER
&&
TMTLocal storm report, Jun 29, 3:22 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
322 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 5 S ABERDEEN 45.40N 98.48W
06/29/2005 0.88 INCH BROWN SD PUBLIC
0145 PM HAIL 6 S CHELSEA 45.08N 98.74W
06/29/2005 1.75 INCH FAULK SD PUBLIC
0204 PM TSTM WND GST ABERDEEN 45.47N 98.48W
06/29/2005 59 MPH BROWN SD OFFICIAL NWS OBS
0245 PM HAIL 9 NW PIERPONT 45.59N 97.96W
06/29/2005 0.88 INCH DAY SD PUBLIC
0245 PM HAIL 2 W LANGFORD 45.60N 97.87W
06/29/2005 1.00 INCH MARSHALL SD PUBLIC
0120 PM HAIL 3 W CHELSEA 45.17N 98.80W
06/29/2005 1.75 INCH FAULK SD PUBLIC
&&
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 1:15 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 45 min |
| Jun 29, 2:15 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 62 min |
| Jun 29, 4:24 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 30 min |
| Jun 29, 7:21 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 24 min |
| Jun 29, 8:44 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 48 min |
| Jun 29, 9:13 AM CDT | Flash Flood Warning | ABR | Roberts | 6 hr |
| Jun 29, 12:50 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 55 min |
| Jun 29, 1:10 PM CDT | Tornado Warning | ABR | Faulk, Spink | 35 min |
| Jun 29, 1:20 PM CDT | Tornado Warning | ABR | Brown | 55 min |
| Jun 29, 2:14 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 46 min |
| Jun 29, 2:15 PM CDT | Flash Flood Warning | ABR | Brown, Day, Marshall | 6 hr |
| Jun 29, 2:22 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 23 min |
| Jun 29, 2:59 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 31 min |
| Jun 29, 3:06 PM CDT | Flash Flood Warning | ABR | Roberts | 6 hr |
| Jun 29, 3:20 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 40 min |
| Jun 29, 3:28 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 17 min |
| Jun 29, 3:45 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 60 min |
| Jun 29, 4:12 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 17 min |
| Jun 29, 5:23 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day | 37 min |
| Jun 29, 5:58 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 35 min |
| Jun 29, 4:28 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 32 min |
| Jun 29, 4:35 PM CDT | Severe Thunderstorm Warning | ABR | Traverse | 25 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.